Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 30, 2017, 4:23 PM EDT for Onondaga County, New York. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2017, 4:23 PM EDT (20:23 UTC)
- Expired
- May 30, 2017, 4:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Buffalo, NY
County Onondaga County, NY
The radar
The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WWUS81 KBUF 302023
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
423 PM EDT TUE MAY 30 2017
NYZ006-302045-
Oswego-
423 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...
At 422 PM EDT, a strong thunderstorm was located over Cicero, or 8
miles north of Syracuse, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Oneida Lake, Constantia, Cleveland, Bernhards Bay, Lower South Bay
and Lakeport.
This storm will cross Oneida Lake, boaters on the lake should seek
safe harbor immediately.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
4318 7596 4318 7600 4320 7604 4320 7608
4322 7609 4329 7587
TIME...MOT...LOC 2022Z 249DEG 31KT 4316 7609
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 30, 3:11 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 30, 3:11 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 311 PM EDT Tue May 30 2017 .SYNOPSIS... A broad upper level low will meander across the region through the rest of the week...bringing periodic opportunities for showers and thunderstorms along with near to slightly below average temperatures. Some of the storms could produce strong gusty winds and hail both this afternoon and Wednesday afternoon...with the greatest potential for the stronger storms found from interior portions of the Southern Tier northeastward across the Finger Lakes and North Country. && .NEAR TERM /THROUGH WEDNESDAY/... Satellite imagery late this morning showing a leading shortwave pushing across Lake Ontario with an area of showers set to move through the North Country through midday. Meanwhile subsidence in the wake of this wave is leading to clearing across western NY. However, a secondary robust shortwave seen on WV imagery is pushing into northern Indiana. This wave will quickly track across Lake Erie and into western NY early this afternoon. Forcing ahead of this trough, combined with steepening lapse rates, diurnal destabilization and increasing speed shear ahead of the wave will result in strong to severe thunderstorms developing around midday. Satellite imagery and BUF/DTX morning soundings suggest an elevated mixed layer pushing across Lake Erie ahead of the main wave, with steep mid- level lapse rates. This combined with fairly low freezing levels under 10kft will support large hail growth given the deep layer shear profile of 50 to 60 knots supporting strong rotating updrafts. Expect thunderstorms will initiate across the western Southern Tier by about 1pm, with initially some discrete cells, which will upscale into a line with bowing segments possible as the cluster of storms tracks through the Finger Lakes and into central NY. The greatest severe threat will be from the western Southern Tier, across the Finger Lakes and across the southern Tug Hill region of Oswego and Lewis counties. Large hail will be the primary threat, but as storms upscale into a line expect wind damage reports will increase into central NY. Meanwhile across the Niagara Frontier to just west of Rochester, expect a fairly pleasant day in store. The synoptically aided lake breeze will keep convection in check across the Niagara Frontier, with mostly sunny skies, but breezy conditions with gusts up to 35 mph. The Saint Lawrence valley in northern Jefferson county will see very similar conditions with mostly sunny skies, although a tad less windy. On Wednesday, a very similar setup will be in place as a large scale upper-level low drifts slowly eastward across northern Ontario. Overall thermodynamic profiles carbon copies of Tuesday, expect that everything is about 3C cooler as the upper level low is slightly closer. Cyclonic flow aloft with weak waves rotating around the parent low will maintain synoptically favorable conditions for convection, while the robust southwesterly lake breeze in place will again provide focus for convective initiation. CAPE/shear values will be slightly less than Tuesday, although the lower freezing heights will support hail easily surviving to the surface. Thunderstorms will again focus across the western Southern Tier, the Finger Lakes and into the Southern Tug Hill (southeast of the lake breeze), while mostly dry and mostly sunny conditions will be found across the Niagara Frontier and Saint Lawrence Valley. The only difference for Wednesday will be that the flow turns a bit more west- southwesterly by late afternoon, which may allow for some lake breeze convection along the Niagara Peninsula in Ontario to survive into Niagara and Orleans counties by late afternoon and early evening after the main convection southeast of the lake breeze departs into central NY. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Showers and thunderstorms will taper off from west to east Wednesday evening with the passage of an upper level trough and surface cold front. The northern extension of an expansive high over the southern U.S. will pass across the forecast area behind the cold front, resulting in fair skies, but cool temperatures on Thursday, with highs in the low to mid 60s. Another potent shortwave rotating through the base of the upper level low centered over north-central Quebec will bring a chance for a few showers late Thursday night, mainly to the North Country. A follow-on shortwave will punch across the forecast area Friday afternoon or evening, bringing another round of showers and thunderstorms. At this point, it appears that the greatest precipitation potential will be across the North Country, closest to the track of the shortwave. Another round of convection will likely be ongoing along a warm frontal boundary just to our southwest. The final track of the shortwave will affect the position of this front - should it track a little farther north, some of this frontal precipitation may creep into the Southern Tier, or should the shortwave drop a little farther south, convection associated with that system may dip farther south into the forecast area. Given these uncertainties, will stick with broadbrushed chance pops from Friday afternoon into Friday night for the time being. Regarding temperatures, as mentioned above, advection of colder and drier air behind Wednesday evenign's cold frontal passage will allow temperatures to drop into the 40s inland of the lakes, with low 50s along the lakeshore. After a cool day Thursday, we will see 50s Thursday night, as the coolest air associated with the upper level trough passes off to the east, and warmer air advecting ahead of the next system pushes temperatures slightly warmer - into the mid to upper 60s, on Friday. We should see mid 50s once again Friday night, with lower 50s in the North Country, fairly normal values for early June, as the area will be caught in between cool air to the north over Canada, and much warmer air to the south over the Ohio and Mississippi valleys. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Unfortunately...the forecast for the weekend into early next week has turned decidedly more pessimistic. The operational ECMWF and a fair number of GFS ensembles are now strongly suggesting that the front from Friday/Friday night will stall across Pennsylvania...as energy crossing the Canadian prairies will develop a fairly strong wave along the frontal boundary back across the Upper Mississippi Valley. This wave will then consolidate into a compact storm system over the Great lakes region later in the weekend as the upper level support likely evolves into yet another closed low. The result of this updated scenario... There will be some leftover showers across the Southern Tier counties on Saturday with limited clearing elsewhere. Temperatures will top out in the 60s for most areas. Showers...or possibly even a period of steadier rain...will push north across the region late Saturday night and Sunday as the aforementioned surface low tracks east across Lake Erie. As the stacked low drifts across our region Sunday night and MOnday... the rain will become more showery. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR conditions will prevail through the TAF period. The only exceptions will be localized MVFR/IFR conditions with thunderstorms that develop this afternoon across the western Southern Tier, and track through the Finger Lakes to southern Tug Hill region through late afternoon. A few stronger storms may produce large hail and damaging wind gusts. However, most of the stronger storms should remain south and east of the TAF sites. Showers and thunderstorms end tonight with VFR conditions prevailing, then more showers and thunderstorms will develop along the lake breeze boundaries on Wednesday. Again large hail and damaging wind gusts are possible with the stronger storms Wednesday, however these will again remain mostly south and east of the TAF sites. A few storms may track from the Niagara Peninsula in Ontario to near IAG along the lake breeze boundary by late Wednesday afternoon. Outlook... Wednesday night through Sunday...Mainly VFR...with localized IFR/MVFR possible in scattered to numerous showers and thunderstorms at times. && .MARINE... A cold front will cross the region today...with another round of showers and thunderstorms marking its passage...some of which could be capable of strong wind gusts and hail across central and eastern portions of Lake Ontario. In the wake of the front...southwest winds will again freshen a bit across the Lower Lakes region this afternoon...though at this point both winds and waves are expected to remain below advisory levels. During the middle and latter portions of the week a broad upper level trough will continue to meander its way eastward across the region...while maintaining a persistent general southwesterly to westerly flow across Lakes Erie and Ontario. This said...at this point it appears that both winds and waves will remain below advisory criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH NEAR TERM...CHURCH SHORT TERM...WOOD LONG TERM...RSH AVIATION...CHURCH MARINE...CHURCH
Hazardous weather outlook, May 30, 4:21 PM EDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 421 PM EDT Tue May 30 2017 NYZ004-006-008-012>014-019>021-085-312030- Wayne-Oswego-Lewis-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus- Allegany-Southern Erie- 421 PM EDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will redevelop Wednesday...with some storms expected to be strong to severe with another round of gusty winds and hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-312030- Northern Cayuga- 421 PM EDT Tue May 30 2017 ...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will redevelop Wednesday...with some storms expected to be strong to severe with another round of gusty winds and hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-312030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 421 PM EDT Tue May 30 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The chance for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-007-010-011-312030- Niagara-Orleans-Monroe-Jefferson-Northern Erie-Genesee- 421 PM EDT Tue May 30 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 30, 3:13 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
313 PM EDT TUE MAY 30 2017
NYZ014-301945-
Ontario-
313 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...
At 313 PM EDT, a strong thunderstorm was located over Rushville, or
10 miles south of Canandaigua, moving northeast at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Geneva, Phelps, Rushville, Gorham, Seneca Castle, Seneca Lake State
Park, Cottage City, Hall and West Junius.
This includes Interstate 90 near exit 42.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4301 7706 4301 7696 4287 7696 4286 7698
4277 7697 4276 7698 4276 7731 4277 7731
TIME...MOT...LOC 1913Z 224DEG 41KT 4275 7722
HITCHCOCKLocal storm report, May 30, 3:28 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
328 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 1 ENE HURON 43.24N 76.86W
05/30/2017 E0.75 INCH WAYNE NY PUBLIC
&&
EVENT NUMBER BUF1701149
WOODLocal storm report, May 30, 4:01 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
401 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL FAIR HAVEN 43.33N 76.70W
05/30/2017 E0.75 INCH CAYUGA NY PUBLIC
DIME-SIZED HAIL AT FAIR HAVEN STATE PARK
&&
EVENT NUMBER BUF1701150
WOODLocal storm report, May 30, 4:22 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
422 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM MARINE HAIL 2 N FAIR HAVEN 43.35N 76.70W
05/30/2017 E0.75 INCH LOZ044 NY PUBLIC
&&
EVENT NUMBER BUF1701151
SJWLocal storm report, May 30, 4:23 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
423 PM EDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM MARINE HAIL 1 W NORTH POND 43.65N 76.20W
05/30/2017 M0.75 INCH LOZ045 NY PUBLIC
&&
EVENT NUMBER BUF1701152
SJWSpecial weather statement, May 30, 4:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
423 PM EDT TUE MAY 30 2017
NYZ006-302045-
Oswego-
423 PM EDT TUE MAY 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...
At 422 PM EDT, a strong thunderstorm was located over Cicero, or 8
miles north of Syracuse, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Oneida Lake, Constantia, Cleveland, Bernhards Bay, Lower South Bay
and Lakeport.
This storm will cross Oneida Lake, boaters on the lake should seek
safe harbor immediately.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4315 7588 4316 7592 4317 7593 4317 7595
4318 7596 4318 7600 4320 7604 4320 7608
4322 7609 4329 7587
TIME...MOT...LOC 2022Z 249DEG 31KT 4316 7609
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:14 AM EDT | Special Marine Warning | BUF | 61 min | |
| May 30, 1:52 AM EDT | Special Marine Warning | BUF | 83 min | |
| May 30, 1:05 PM EDT | Special Weather Statement | BUF | Allegany | 25 min |
| May 30, 1:17 PM EDT | Special Weather Statement | BUF | Wayne | 28 min |
| May 30, 1:18 PM EDT | Special Weather Statement | BUF | Ontario | 27 min |
| May 30, 1:22 PM EDT | Special Weather Statement | BUF | Ontario | 23 min |
| May 30, 1:32 PM EDT | Special Marine Warning | BUF | 43 min | |
| May 30, 1:34 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Livingston, Wyoming | 30 min |
| May 30, 1:41 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Wayne | 49 min |
| May 30, 1:54 PM EDT | Special Weather Statement | BUF | Jefferson | 36 min |
| May 30, 2:03 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston | 27 min |
| May 30, 2:10 PM EDT | Special Marine Warning | BUF | 65 min | |
| May 30, 2:10 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 50 min |
| May 30, 2:21 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Wayne | 54 min |
| May 30, 3:13 PM EDT | Special Weather Statement | BUF | Ontario | 32 min |
| May 30, 4:41 PM EDT | Special Weather Statement | BUF | Lewis | 49 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.